Mississippi, 2013

Flash Flood in Mississippi, July 5, 2013

July 5, 2013 · NWS MEG · 1 event in 1 county or zone

A large scale upper trough set up over the Upper and Lower Mississippi River Valleys during the beginning of July. The trough brought pleasant below normal temperatures to the Mid-South but also showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A large scale upper trough set up over the Upper and Lower Mississippi River Valleys during the beginning of July. The trough brought pleasant below normal temperatures to the Mid-South but also showers and thunderstorms. Several upper level disturbances rotated around the base of the upper trough and set off these showers and thunderstorms on July 5th, 2013. Some storms became severe producing flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 5, 5:26 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 5, 5:26 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
626 PM CDT FRI JUL 5 2013

.UPDATE...
UPDATED FOR 00Z AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 349 PM CDT FRI JUL 5 2013/

DISCUSSION...20Z SURFACE ANALYSIS PLACES A WEAK SURFACE BOUNDARY
ACROSS EAST ARKANSAS THIS AFTERNOON. MEANWHILE...WATER VAPOR
SATELLITE TRENDS/UPPER AIR PROFILERS/WSR-88D VAD WIND PROFILES
PLACE AN UPPER LEVEL LOW CENTERED NEAR JEFFERSON CITY MISSOURI. A
MOIST PLUME OF MOISTURE FROM THE GULF OF MEXICO HAS MOVED INTO THE
MID SOUTH TODAY. THIS INCREASE IN MOISTURE COMBINED WITH THE
LINGERING SURFACE BOUNDARY AND OUTFLOW BOUNDARIES FROM YESTERDAY
EVENING/S CONVECTIVE ACTIVITY AND THE UPPER LEVEL LOW HAVE
COMBINED WITH DAYTIME HEATING TO PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS THE MID SOUTH THIS AFTERNOON WITH THE BEST
COVERAGE AS OF DISCUSSION TIME OCCURRING JUST WEST OF THE
MISSISSIPPI RIVER ACROSS EASTERN/NORTHEAST ARKANSAS AND ACROSS
PORTIONS OF NORTHEAST MISSISSIPPI. TEMPERATURES AS OF 3 PM CDT ARE
IN THE LOWER TO PERHAPS MIDDLE 80S ACROSS MANY LOCATIONS...AND
UPPER 70S ACROSS A FEW LOCATIONS WHERE RAIN HAS ALREADY COOLED
TEMPERATURES SLIGHTLY. SHOWER AND THUNDERSTORM CHANCES FOR THE
NEXT 7 DAYS REMAINS THE PREDOMINANT FORECAST CHALLENGE.

SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)...LATEST SHORT TERM MODEL
TRENDS INDICATE AN UPPER LEVEL LOW CURRENTLY LOCATED ACROSS
CENTRAL MISSOURI WILL GRADUALLY MOVE EAST ACROSS THE REMAINDER OF
THE MIDDLE AND LOWER MISSISSIPPI VALLEYS TONIGHT THROUGH SUNDAY
AND MOVE EAST OF THE REGION BY SUNDAY NIGHT. AMPLE MOISTURE BEING
ADVECTED UP FROM THE GULF OF MEXICO HAS KEPT SURFACE DEWPOINTS UP
MORE THAN INDICATED BY MODEL GUIDANCE. I/M ANTICIPATING SHOWER AND
THUNDERSTORM CHANCES THROUGH SUNDAY TO BE SOMEWHAT SIMILAR WITH A
GRADUAL DIMINISHING TREND MAINLY ALONG AND WEST OF THE MISSISSIPPI
RIVER TOWARDS THE LATTER HALF OF THE WEEKEND. THE BEST CHANCES FOR
SHOWERS AND THUNDERSTORMS WILL BE MAINLY COINCIDENT WITH DAYTIME
HEATING. IN ADDITION...AN ISOLATED PULSE TYPE STRONG TO PERHAPS
SEVERE THUNDERSTORM MAY BE POSSIBLE WITH DAMAGING WINDS AND
PERHAPS LOCALIZED FLASH FLOODING FROM HEAVY RAINFALL POSSIBLE. AT
THIS TIME DON/T FEEL A FLASH FLOOD WATCH IS NECESSARY...ESPECIALLY
FOR TONIGHT INTO SATURDAY GIVEN HIGH FLASH FLOOD GUIDANCE RATES
AND LOWER CONFIDENCE OF A MORE WIDESPREAD THREAT OCCURRING.
NONETHELESS...LATER SHIFTS WILL CONTINUE TO MONITOR SHORT TERM
TRENDS AND ADJUST FORECAST IF NECESSARY.

LONG TERM...(MONDAY THROUGH FRIDAY)...12Z GFS/ECMWF LONG RANGE
MODELS INDICATE AN UPPER LEVEL RIDGE AXIS OVER THE
CENTRAL/SOUTHERN PLAINS WILL BEGIN TO BUILD ACROSS PORTIONS OF THE
LOWER MISSISSIPPI VALLEY NEXT WEEK. AT THIS TIME...IT APPEARS THAT
THE MID SOUTH MAY BE ON THE PERIPHERY OF THE UPPER LEVEL RIDGE
AXIS. THUS...KEPT ISOLATED SHOWERS AND THUNDERSTORMS IN THE
FORECAST TO ACCOUNT FOR CONVECTIVE ACTIVITY PRODUCED BY DAYTIME
HEATING. MODELS INDICATE A WEAK COLD FRONT WILL DROP INTO THE
REGION BY NEXT WEDNESDAY AND LINGER AROUND THROUGH THE END OF THE
WEEK. THUS...ISOLATED/SCATTERED POPS SEEM REASONABLE THROUGH THIS
TIMEFRAME.

CJC

&&

.AVIATION...
00Z TAFS

A FEW MORE STORMS EXPECTED THIS EVENING NEAR MEM...MKL AND
TUP...AT LEAST THROUGH THE 02-03Z TIME FRAME. AFTER THAT SHOWERS
WILL REMAIN POSSIBLE NEAR MKL AND TUP THROUGH THE REMAINDER OF THE
NIGHT. CIGS WILL START OFF VFR...BUT LIKE LAST NIGHT EXPECTING MVFR
AND IFR CIGS TO FORM AT ALL TAF SITES. BELIEVE CIGS WILL LIFT TO
VFR...BUT LATE IN THE TAF PERIOD. MAIN UPPER LEVEL LOW WILL TRACK
THROUGH THE REGION SATURDAY AFTERNOON LIKELY SPARKING OFF NEW
CONVECTION. COVERAGE WILL BE BEST SEEN NEAR MKL AND TUP. WINDS
WILL BE SOUTHEAST TO SOUTH AT 3-8 KTS...BUT A LITTLE STRONGER THIS
EVENING AT MEM AND MKL IN SHOWERS/STORMS.

JAB

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  70  87  71  91 /  40  30  20  10
MKL  67  83  67  88 /  50  50  30  20
JBR  68  87  68  91 /  30  20  20  10
TUP  68  84  69  88 /  60  50  50  30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jul 5, 2:49 PM CST, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
349 PM CDT FRI JUL 5 2013

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-061000-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
349 PM CDT FRI JUL 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED STRONG TO PERHAPS SEVERE THUNDERSTORM OR TWO IS POSSIBLE
ACROSS THE MID SOUTH THROUGH EARLY EVENING. DAMAGING WINDS IS THE
MAIN SEVERE WEATHER THREAT ALONG WITH A POTENTIAL FOR LOCALIZED
FLASH FLOODING FROM HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN ISOLATED STRONG TO PERHAPS SEVERE THUNDERSTORM CONTAINING
DAMAGING WINDS AND LOCALLY HEAVY RAINFALL IS POSSIBLE ACROSS THE MID
SOUTH THROUGH SUNDAY DURING THE AFTERNOON AND EARLY EVENING HOURS.
OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 5, 5:53 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
653 PM CDT FRI JUL 5 2013

ARZ058-060030-
PHILLIPS AR-
653 PM CDT FRI JUL 5 2013

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 730 PM CDT FOR...

  CENTRAL PHILLIPS COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 14 MILES SOUTHWEST OF WEST HELENA AT 654 PM
CDT...MOVING NORTH AT 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN PHILLIPS COUNTY...INCLUDING LOCATIONS NEAR HELENA AND WEST
HELENA...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3455 9086 3455 9057 3440 9065 3437 9074
      3437 9076 3436 9077 3434 9081 3438 9094
TIME...MOT...LOC 2354Z 169DEG 7KT 3439 9081
Special weather statement, Jul 5, 6:01 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
701 PM CDT FRI JUL 5 2013

TNZ049-050-089-060030-
FAYETTE TN-HAYWOOD TN-TIPTON TN-
701 PM CDT FRI JUL 5 2013

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 730 PM CDT FOR...

  NORTHWESTERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE...
  SOUTHWESTERN HAYWOOD COUNTY IN SOUTHWEST TENNESSEE...
  EASTERN TIPTON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED OVER BRADEN AT 702 PM CDT...MOVING NORTH AT
20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN FAYETTE...HAYWOOD AND TIPTON COUNTIES SHOULD MONITOR THIS
STORM CLOSELY.

&&

LAT...LON 3557 8963 3558 8938 3533 8943 3533 8963
TIME...MOT...LOC 0002Z 196DEG 15KT 3539 8955
Special weather statement, Jul 5, 6:19 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
719 PM CDT FRI JUL 5 2013

MSZ002-TNZ089-060045-
MARSHALL MS-FAYETTE TN-
719 PM CDT FRI JUL 5 2013

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 745 PM CDT FOR...

  NORTHWESTERN MARSHALL COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHWESTERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 6 MILES WEST OF MT PLEASANT AT 719 PM CDT...
MOVING NORTH AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN FAYETTE AND MARSHALL COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.

&&

LAT...LON 3511 8940 3487 8953 3487 8972 3499 8965
      3511 8964
TIME...MOT...LOC 0019Z 197DEG 14KT 3495 8962
Special weather statement, Jul 5, 6:40 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
740 PM CDT FRI JUL 5 2013

TNZ089-060115-
FAYETTE TN-
740 PM CDT FRI JUL 5 2013

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 815 PM CDT FOR...

  SOUTHERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 10 MILES SOUTH OF SOMERVILLE AT 740 PM
CDT...MOVING NORTH AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN FAYETTE COUNTY SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3512 8956 3525 8943 3525 8919 3500 8929
      3500 8957
TIME...MOT...LOC 0040Z 200DEG 16KT 3510 8937
Special weather statement, Jul 5, 6:49 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
749 PM CDT FRI JUL 5 2013

TNZ048-049-060115-
LAUDERDALE TN-TIPTON TN-
749 PM CDT FRI JUL 5 2013

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 815 PM CDT FOR...

  SOUTHERN LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...
  CENTRAL TIPTON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 4 MILES NORTHWEST OF BRIGHTON AT 749 PM
CDT...MOVING NORTH AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN LAUDERDALE AND TIPTON COUNTIES...INCLUDING LOCATIONS NEAR
COVINGTON...FORT PILLOW STATE PARK AND RIPLEY...SHOULD MONITOR THIS
STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES CHISHOLM
LAKE...OPEN LAKE...SUNK LAKE AND THE CHUTE.

&&

LAT...LON 3575 8948 3541 8971 3542 8993 3575 8982
TIME...MOT...LOC 0049Z 190DEG 11KT 3553 8979
Special weather statement, Jul 5, 6:51 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
751 PM CDT FRI JUL 5 2013

MSZ002-003-060115-
BENTON MS-MARSHALL MS-
751 PM CDT FRI JUL 5 2013

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 815 PM CDT FOR...

  NORTHWESTERN BENTON COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHERN MARSHALL COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 3 MILES SOUTHEAST OF MT PLEASANT AT 752 PM
CDT...MOVING NORTH AT 10 MPH.

PEOPLE IN BENTON AND MARSHALL COUNTIES...INCLUDING LOCATIONS NEAR
HOLLY SPRINGS...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3500 8961 3500 8929 3476 8938 3477 8963
TIME...MOT...LOC 0052Z 185DEG 8KT 3494 8948

The radar

The Memphis radar (KNQA), 39 km away, was scanning. The volume nearest the first event began at 00:53 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, De Soto

When
July 5, 6:51 PM CST to 7:30 PM CST
Where
De Soto County, 0.97 mi NE of Mineral Wells to 1.34 mi SSE of Pleasant Hill
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
34.991, -89.859

Heavy rain produced flash flooding in Olive Branch. Several streets were flooded with six inches or more of water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2013Every state in 2013This day in weather historyWarnings in Mississippi, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469080.